Illinois, 2023

Heat in Illinois, June 25, 2023

June 25, 2023 · NWS PAH · 19 events in 19 counties and zones

Hazardous levels of heat and humidity occurred in a southwest wind flow ahead of a cold front. Heat index values peaked between 105 and 110 degrees at most locations in southern Illinois.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Hazardous levels of heat and humidity occurred in a southwest wind flow ahead of a cold front. Heat index values peaked between 105 and 110 degrees at most locations in southern Illinois. The peak heat index at the Carbondale and Mt. Vernon airports was 107 degrees. The Metropolis airport recorded a peak heat index of 105.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 25, 8:52 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 25, 8:52 AM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
952 AM CDT Sun Jun 25 2023

.UPDATE...
Issued at 952 AM CDT Sun Jun 25 2023

Looking at the latest model guidance and observations, it appears
that much of the forecast area will remained capped (i.e. dry) through
today into tonight. The upstream 12z sounding at SGF was very dry
above surface stable layer. The one exception will be across our
far east/southeast counties (basically along and east of a
Owensboro to Hopkinsville line). In this area, surface moisture
may linger long enough for better forcing to arrive tonight to
initiate strong to severe storms. Even this window is pretty
narrow, but didn't feel comfortable completely removing the severe
risk from the forecast at this point.

Further west, temperatures are already in the upper 80s with dew
point temperatures in the middle to upper 70s across far west KY,
far southern IL, and the MO Bootheel and Ozark Foothills. With
greater confidence these areas will stay dry through this
afternoon, opted to issue a Heat Advisory from 17-24z for heat
index values of 105-110 degrees.

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 200 AM CDT Sun Jun 25 2023

Convection is active and increasing in coverage upstream/north of
LSX in northern IL. The models spill this convection southeastward
tonight, tracking it into/across the PAH FA within the
developing/evolving warm conveyor belt. To date, the expected
already ongoing convection has not materialized. Will maintain
scattered convection philosophy and go high chance/50 pops for
most of the area late tonight-early this morning. As bulk shear
increases to about 30 kts coincident with this occurring, a
marginal risk svr is likewise maintained. A 2ndary batch of
convection on the warm nose may develop overhead/over our
southern counties-- the pops reflect this-- it will be
interesting to see if this materializes. The models insist it will
but current IR pics are lagging on indications save an increase in
WAA mid clouds. The next few hours will tell.

The next forecast challenge is the severe risk this
afternoon/evening. The same supporting parameters are there--
incoming jet with broadening/strengthening shear in a high
instability environ, supportive of severe wind gusts/isolated
tornadoes/large hail. But also the day-to-day negating parameters
are still noted-- the dry air intrusion and capping with models
suggesting either a "just east of us" development or, developing
in our east and quickly departing. The NBM has the front coming
into our northern CWA with dew points already drawing down there in
the 18-21z time frame. The latest day swody1 picks up on these
negating parameters by shifting the marginal risk into the
northwest half of the FA, with a slight risk over most of the
southeast half while the tail end of the enhanced risk runs mainly
east but touches our farthest southeast counties. Basically, if
we get a storm, its chances of severe are high. But the if is
conditional and the blended model pops continue to wane. We had
to significantly upgrade the sky condition again tonight, moreso
than even the previous 2 nights... it's trying to suggest that
more eastward development we think.

The event, however it ultimately manifests, winds down with fropa
and dry air takeover by about 06z tonight. Some lingering high
dew points in our farthest southern tier counties may linger pops
there a little longer, then on Monday, cyclonic flow pops exist in
our farthest northeast peripheral counties. The extreme
heat/humidity ends as dew points mix down into the 50s/around 60
for Monday-Tuesday. This will be a welcome respite from our
100-105 heat indices this afternoon, which we'll continue to
highlight in the HWO and related social media products.

.LONG TERM...(Wednesday through Saturday)
Issued at 200 AM CDT Sun Jun 25 2023

Wednesday offers a transition day from the post frontal cooler
temps/dew points and the anticipated late week return of same, as
we move from the eastern U.S. trof to the central U.S. ridge as
our primary synoptic feature of influence. The NBM is now
producing near triple digit air temps for Thursday-Friday in our
southwest/nearest the influence of the ridge, while dew points
return to around 70. Small pops return with the heat and
humidity, but will war against the ridge's overall air mass
compression and as such, will likely be confined to mainly the
diurnal/peak heating hours of the day.

The models suggest another trof carves out/across the Great Lakes
next weekend, allowing a front to drop down as the ridge becomes
suppressed. The NBM responds in kind, backing temps off to more
seasonally normal lower half 90s and dew points back into the
60s while offering a mid to high chance category pop.

&&

.AVIATION...
Issued at 200 AM CDT Sun Jun 25 2023

An initial round of scattered thunderstorms is expected late
tonight/early this morning, so the 06z TAF package maintained a 3
to 4 hour TEMPO window at all forecast terminals. Most of the
daytime should be VFR with abundant sunshine. Winds will increase
from the south to southwest during the morning with sustained
winds 8 to 14 knots and gusts of 15 to 22 knots forecast.
Additional thunderstorms will be possible by late this afternoon
and early this evening, and existing PROB30 groups account for
this potential. Winds will shift to the west during the evening in
the wake of the frontal passage.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 7 PM CDT this evening for ILZ092>094.

MO...Heat Advisory until 7 PM CDT this evening for MOZ108>112-114.

IN...None.
KY...Heat Advisory until 7 PM CDT this evening for KYZ001>006.

&&

UPDATE...DWS
Hazardous weather outlook, Jun 25, 10:58 AM CST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1158 AM CDT Sun Jun 25 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-261700-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1158 AM CDT Sun Jun 25 2023 /1258 PM EDT Sun Jun 25 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms this afternoon into this
evening, mainly across portions of southwest Indiana and west
Kentucky. Some of the storms could be severe, with large hail and
damaging winds being the main hazards. A tornado cannot be
completely ruled out as well.

A Heat Advisory is in effect for southeast Missouri, parts of
southern Illinois, and parts of west Kentucky. Refer to the
statement for details. Elsewhere, heat index values will reach 100
to 105 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Daily storm chances return late in the week and the heat index
may reach into the triple digits again Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

DWS/DH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 heat. Local standard time, as filed.

Heat, Alexander

When
June 25, 11:00 AM CST to 5:00 PM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Heat, Edwards

When
June 25, 11:00 AM CST to 5:00 PM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Heat, Franklin

When
June 25, 11:00 AM CST to 5:00 PM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Heat, Gallatin

When
June 25, 11:00 AM CST to 5:00 PM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Heat, Hamilton

When
June 25, 11:00 AM CST to 5:00 PM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Heat, Hardin

When
June 25, 11:00 AM CST to 5:00 PM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Heat, Jackson

When
June 25, 11:00 AM CST to 5:00 PM CST
Where
Jackson forecast zone
Reported by
AWOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Heat, Jefferson

When
June 25, 11:00 AM CST to 5:00 PM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Heat, Johnson

When
June 25, 11:00 AM CST to 5:00 PM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Heat, Massac

When
June 25, 11:00 AM CST to 5:00 PM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Heat, Perry

When
June 25, 11:00 AM CST to 5:00 PM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Heat, Pope

When
June 25, 11:00 AM CST to 5:00 PM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Heat, Pulaski

When
June 25, 11:00 AM CST to 5:00 PM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Heat, Saline

When
June 25, 11:00 AM CST to 5:00 PM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Heat, Union

When
June 25, 11:00 AM CST to 5:00 PM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Heat, Wabash

When
June 25, 11:00 AM CST to 5:00 PM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Heat, Wayne

When
June 25, 11:00 AM CST to 5:00 PM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Heat, White

When
June 25, 11:00 AM CST to 5:00 PM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Heat, Williamson

When
June 25, 11:00 AM CST to 5:00 PM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102500, 1102501, 1102502, 1102503, 1102504, 1102505, 1102506, 1102507, 1102508, 1102509, 1102510, 1102511, 1102512, 1102513, 1102514, 1102515, 1102516, 1102517, 1102518.